Arizona, 2016

Funnel Cloud in Arizona, September 7, 2016

September 7, 2016 · NWS FGZ · 1 event in 1 county or zone

A funnel clouds was seen near Williams.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A funnel clouds was seen near Williams.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 7, 10:01 AM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 7, 10:01 AM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1001 AM MST WED SEP 7 2016

.SYNOPSIS...For today, northern Arizona will be on the
northwestern edge of the remnants of Newton. The threat for
heavy rainfall and flash flooding will primarily be over the
White Mountains and Gila County. Thursday is a transition day
back to dry weather.

&&

.DISCUSSION...
Southeastern AZ continues to be the focus of Newton remnants,
with our CWA on the fringes of impacts. Still the White Mountains
and portions of northern Gila County will likely see extended
light to moderate rainfall. Current rainfall estimates upwards of
an inch+ may be possible over the course of several hours. In all,
current forecast products and the Flash Flood Watch appear to
adequately cover anticipated threats across the Northland today.

&&

.PREV DISCUSSION /316 AM MST/...
At 3 am, the center of now tropical storm Newton was near
Hermosillo Mexico, and moving north about 15 mph. While the
system will weaken through the day, extensive rainfall will occur
across southeast AZ, and the White mountains and northern Gila
county areas. The flash flood watch will continue for these areas.
We are forecasting between 0.75 and 1.5 inches of rain for these
areas, with the bulk of it falling this afternoon and evening.
Areas north of a Window Rock to Prescott line will see mostly
cloudy skies and have just a slight chance of showers and
thunderstorms.

Models are consistent in moving what is left of Newton away from
the northland early Thursday, with drier and stable air arriving
from the west. Precip chances to decrease from west to east
through the day, with the White mtns hanging on to a chance of
precip.

Operational models are showing moisture may return from the south
this weekend, and will monitor.

&&

.AVIATION...
For the 18Z package...Expect increasing clouds and showers to
spread north today...particularly southeast of a KPAN-KRQE line.
This area should see a period of persistent rain and embedded
thunder today and tonight as remnants from Tropical Cyclone Newton
move across southeast Arizona. Local MVFR/IFR likely. Northwest of
this KPAN-KRQE line VFR conditions with isolated to scattered
shower activity. Aviation discussion not updated for TAF
amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through this
evening FOR AZZ017-018.

&&

PUBLIC...KD/DL
AVIATION...MCS

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Sep 7, 3:53 AM MST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
353 AM MST WED SEP 7 2016

AZZ004>018-037>040-080600-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
353 AM MST WED SEP 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOOD WATCH FOR TODAY UNTIL 11 PM FOR WHITE MOUNTAINS AND
NORTHERN GILA COUNTY. TROPICAL MOISTURE IS EXPECTED TO BRING
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO PRIMARILY THE
WHITE MOUNTAINS AND NORTHERN GILA COUNTY THIS AFTERNOON AND
EVENING. AREAS OF HEAVY RAINFALL MAY LEAD TO FLASH FLOODING. THERE
IS A RAPID DECREASE IN FORECAST RAINFALL FROM SOUTHEAST TO
NORTHWEST, AND SMALL SHIFTS IN FORECAST TRACK MAY MEAN LARGE
CHANGES IN RAINFALL AMOUNTS RECEIVED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NWS FLAGSTAFF OFFICE USING NORMAL PROCEDURES.

The radar

The Flagstaff radar (KFSX), 115 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Coconino

When
September 7, 11:58 AM MST
Where
Coconino County, 1.38 mi S of Williams
Reported by
Public
Coordinates
35.230, -112.180

A funnel cloud was seen about two miles south-southwest of Williams.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659824.